Inflammatory bowel disease (IBD) affects 1-1.3 million people in the United States. Ulcerative colitis and Crohn's disease (the two main forms of IBD) can cause a variety of side effects, some of which can become debilitating over time. What's more, these diseases can also lead to other serious health complications. Learn more about the link between IBD and skin cancer, and find out why people with ulcerative colitis and Crohn's disease may need to take extra precautions.
IBD and thiopurines
Doctors don't yet fully understand what causes IBD, and there is no cure for the disease. People with IBD experience chronic inflammation of all or part of the digestive tract. In turn, this can cause problems with abdominal pain, weight loss, diarrhea and fatigue. Doctors often recommend lifestyle changes to help deal with the disease, and habits like smoking and excessive drinking can exacerbate the symptoms.
Nonetheless, doctors normally need to prescribe drugs to help people cope with the disease. Anti-inflammatory drugs like sulfasalazine can help ease the symptoms of ulcerative colitis or Crohn's disease, but most doctors also recommend immune system suppressors called thiopurines. Doctors also use thiopurines to treat people who have just received an organ transplant. The thiopurines suppress the patient's immune system and lower the risk that the body will reject the new organ.
Thiopurines can also combat (or prevent) a flare-up of IBD symptoms. Doctors believe that IBD occurs because the immune system is over-active. By suppressing the system with thiopurines like azathioprine, many people with IBD can live relatively normal lives, with only the occasional flare-up of symptoms. Unfortunately, like other medications, thiopurines can have unwanted side effects.
Side effects from thiopurines
Thiopurines can cause several mild side effects, including headaches and nausea, but these will often subside over time. More worryingly, research shows that these drugs can increase the risk of harmful skin cancer.
Studies show that people with IBD are at higher risk of skin cancer, especially if they take thiopurines. One study examined 9,600 IBD patients and compared the risk of skin cancer against a group of people without the disease. The study concluded that the people with IBD were 20 percent more likely to develop basal cell carcinoma than the other group. What's more, the risk of squamous cell carcinoma increased among the group of IBD patients who used thiopurines.
A French study came to a similar conclusion. The study looked at a group of 19,000 people with the disease and found that people with IBD were at increased risk of non-melanoma skin cancer. This study concluded that the risks increased in all patients, including people under the age of 50. What's more, the study showed that the increased risk occurred for current and past users of thiopurines, highlighting the long-term effects of the drug.
Why thiopurines increase risk of skin cancer
Doctors and researchers continue to investigate the effects of thiopurines on people with IBD, but research suggests that the drug's properties can accelerate the effects of exposure to ultraviolet light. Drugs like azathioprine are photosensitizing agents. When you combine these drugs with ultraviolet light, thiopurines can cause oxidative DNA damage, which may then lead to skin cancer.
Practical steps for IBD patients
Talk to your doctor about the medication you currently use. He or she can help you consider alternatives, especially if you are already in a high-risk skin cancer group. For example, if you have pale or fair skin, you may need to consider alternative types of medication.
That aside, thiopurines are often the most effective way to combat IBD, so you may simply need to take extra precaution in the sun. Use a high-factor sunscreen at all times, paying particular attention to parts of the body like your ears, nose, neck and feet, which are sometimes more susceptible to sun damage. You should also stay out of strong sunlight, wearing clothes to protect your skin from the sun during the hottest parts of the day.
If you use thiopurines, you should also regularly see a dermatologist. He or she can inspect your skin for the early signs of skin cancer. Early diagnosis can help a specialist tackle the problem more effectively. Between these appointments, stay vigilant to any changes in your skin, and seek medical attention, such as skin cancer surgery, for any new or noticeably different moles you may find on your bod.
Thiopurines help people cope with the symptoms of IBD, but these drugs can increase the risk of skin cancer. Talk to your doctor for more information or advice.